How to manage patient reactions to ophthalmic drugs

Be prepared to handle side effects and adverse events related to medications used in the office.

This article, the first in a two-part series, will describe how to manage the possible drug/medication side effects and adverse events of topical ophthalmic medications commonly used in the office. Part two will present the management of reactions to injectable drugs/medications.

Technicians perform the same basic exam skill sets on many patients each day. This routine includes, for example, instilling eye drops to dilate the patient’s eye or anesthetize the eyes when checking intraocular pressure (IOP). Some technicians instill fluorescent dye to check eye pressure utilizing the Goldmann tonometer. The basic skill set also includes using medications/drugs for diagnostic and surgical procedures that are performed in the office.

When performing these tasks, have you ever come across a patient who experienced some type of reaction to a topical ophthalmic drug? Were you prepared to handle this reaction? Did you understand the possible side effects? Did you know what to say to the patient?

A valuable part of the ophthalmic professional’s skill set is the management of possible drug/medication side effects and adverse events. A “side effect” is an undesired effect that occurs when the medication is administered and usually resolves on its own. An “adverse drug reaction/adverse event” refers to an unpredictable event that can range from mild to severe and usually requires intervention. An adverse event may need emergent care.

Topical anesthetics

Topical anesthetics, the clinic’s most utilized eye drops, are instilled prior to taking a patient’s eye pressure and/or instilling dilating eye drops. They are also used prior to performing intravitreal injections and minor surgical procedures and/or placing a viewing lens on the eye to facilitate the exam. Table 1 lists possible reactions.

Side effects Adverse reactions
  • burning, stinging, or irritation
  • redness
  • tearing or increased blinking
  • dizziness
  • irregular heartbeat
  • shortness of breath or weakness

The side effect symptoms usually don’t last long and resolve on their own. The adverse reactions may occur after the patient leaves the office.

Prolonged use of topical anesthetics could also cause delayed healing, corneal surface irregularities and/or damage, convulsions, and cardiovascular disorders. Inform patients that if they experience any of these, they should go to the emergency room immediately.

Dilation drops

Dilation drops are also commonly used. A combination of a mydriatic and a cycloplegic agent is usually used to dilate a patient’s pupil for examination of the fundus and/or measurement of a refractive error. These drops keep eyes dilated for several hours (or days, depending upon the type of drop), causing the common reactions in Table 2.

Side effects Adverse reactions
  • burning, stinging upon instillation
  • blurred vision
  • sensitivity to light
  • thirst, dryness of the mouth
  • unusual tiredness
  • severe eye pain with nausea and/or vomiting
  • blood pressure rise
  • dizziness
  • paleness
  • headache
  • erratic or irregular heartbeat

Patients with a lighter colored iris (blue) are more likely to stay dilated longer than those with a darker colored iris (brown). Occasionally, when the eyes are dilated, a patient may experience sudden moderate to severe eye pain. Nausea and/or vomiting may occur due to a rise in the IOP caused by fluid buildup — the angle of the eye narrows or becomes obstructed by the iris due to the dilation of pupil. In such cases, immediate intervention is needed to relieve the pain and to prevent loss of vision.

Additional adverse events may arise from systemic effects, such as absorption of the eye medication into the blood. These events may require a visit to the doctor’s office or emergency room.

Topical fluorescein

Topical fluorescein — used to stain the cornea for checking IOP, detecting corneal defects, and determining the fit of a contact lens — includes the reactions in Table 3. A patient who experiences acute eye pain (a very rare but severe reaction) should see an eye doctor immediately.

Side effects Adverse reactions
  • temporary stinging and burning
  • eye irritation
  • sensitivity to light
  • redness
  • light sensitivity
  • acute eye pain

Establish a protocol

The office should have an emergency protocol so all members of the staff know how to respond to an office emergency, including those that involve adverse reactions to a drug/medication. Key elements of the emergency protocol, as outlined by Ophthalmic Mutual Insurance Company, include:

  • notifying the physician who evaluates the patient and determines the need to call 911
  • identifying the staff member who stays with patient during the emergency
  • when a 911 call is necessary, identifying the staff member who calls and gives precise patient information regarding condition and steps taken
  • knowledge of supplies needed and their location
  • ability to perform respiratory assistance and/or cardiopulmonary resuscitation
  • identifying the staff member who documents the patient’s condition and the steps taken to treat it
  • a plan for staying in contact with the patient and the patient’s family following the emergency

When a patient faints

Another possible event is fainting, due to a sudden drop in heart rate and blood pressure. This is referred to as a “vasovagal” response. While the cause may not be known (could it be the eye drops or the stress that the patient experiences at the thought of an instrument touching their eyes?), have smelling salts or ammonia inhalants readily accessible. We tape one ammonia inhalant to each eye stand in every exam room and one to every piece of diagnostic equipment, where it can be grabbed quickly in a time of need.

You may need to “catch” patients to prevent falling or possible bodily injury. Once they become coherent, have them place their head between their knees. Patients are usually dizzy and unsteady following the fainting spell, so they should remain in the office until the regain composure, usually about 20-30 minutes.

Preparedness is the “key” to any program that manages drug reactions. Success depends on speedy identification of the reaction and prompt treatment. Knowledge and understanding of side effects vs. adverse reaction should be a yearly teaching and review protocol for all staff members.

The second part of this series will discuss reactions to injectable drugs, as well as my personal experiences with an adverse event. OP